MAUDE Adverse Event Report: NUVASIVE INC SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE INC SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number LG-5
Medical Device Problem Codes Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
Health Effect - Clinical Codes Bacterial Infection (1735); Stenosis (2263); Osteolysis (2377)
Date of Event 10/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product was returned to a third party lab for evaluation no results currently available.Review of the images provided confirmed an attempted spinal fusion instrumented at c5-c6 though fusion is doubtful and a cervical total disc replacement (ctdr) at c6-c7 with large radiolucency's in the posterior vertebral bodies of c6 and c7 as well the ctdr appears to have subsided into the c7 vertebral body slightly.The patient's bone quality and postoperative physical activity are unknown.Review of the reported event identified the patient tested positive for cutibacterium acnes infection indicating a possible environmental contamination.Additionally the patient received a tdr adjacent to a previously instrumented segment and considered off-label usage.Nuvasive instrumentation is cleaned and sterilized by the user facility and sterilization records were not provided.Sterility of sterile implants involved in the case was confirmed with the vendor and specifications were met sterilization sample testing confirmed passed on (b)(6) 2021 and considered sterile until on (b)(6) 2025 as long as package integrity is maintained.The a definitive root cause has not been determined although review of the reported event and information reviewed indicates a combination of off label usage and patient reaction to (possible environmental contamination) c.Acne infection reported resulted in the bone derogation observed.No additional investigation can be completed at this time, should additional information be gleaned from the implant investigation and additional report will be filed.Labeling review: "indications simplify® cervical artificial disc is indicated for use in skeletally mature patients for reconstruction of the disc at one or two contiguous levels from c3-c7 following discectomy for intractable radiculopathy (arm pain and/or a neurological deficit) with or without neck pain, or myelopathy due to abnormality localized to the disc space and manifested by at least one of the following conditions confirmed by radiographic imaging (e.G., x-rays, computed tomography (ct), magnetic resonance imaging (mri)): herniated nucleus pulposus, spondylosis (defined by the presence of osteophytes), and/or visible loss of disc height as compared to adjacent levels.Patients receiving simplify® cervical artificial disc should have failed at least six weeks of non-operative treatment or demonstrated progressive signs or symptoms despite non-operative treatment prior to implantation.Simplify® cervical artificial disc is implanted via an open anterior approach." "precautions the safety and effectiveness of the simplify® cervical artificial disc has not been established in patients with the following conditions: previous surgery at the level to be treated, more than one neck surgery via anterior approach." "warnings: simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify cervical artificial disc surgical technique guide." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all comorbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "general surgery risks general surgical risks are, but may not be limited to infection/abscess/cyst, localized or systemic." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic." "cervical artificial disc risks risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: infection/abscess/cyst, localized or systemic, allergic reaction to the implant materials device subsidence device instability.Wear debris, disc space collapse vertebral body fracture additional surgery due to loss of fixation, infection or injury removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption." 32226-e-2023-03."indications for use nuvasive instruments are manually operated devices or devices to be connected to an active device indicated for use during spinal surgical procedures.Contraindications contraindications include, but are not limited to: 1.Infection, local to the operative site.2.Signs of local inflammation.3.Patients who are unwilling to restrict activities or follow medical advice.4.Patients with physical or medical conditions that would prohibit beneficial surgical outcome.5.Use with components of other systems, unless otherwise specified.6.Patients with known sensitivity to the materials." "residual risks and potential side effects as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: early or late infection." "residual risks to the patient associated with use of general surgical instruments are: cleaning and sterilization failures, sterile barrier compromise, corrosion, and unretrieved instrument fragments which may cause or contribute to infections, fever, wound dehiscence, immunological response and immunological, systemic, or allergic reactions.In some instances, treatment of these events may require surgical intervention including revision surgery.Risks inherent to invasive surgical procedures associated with site access and preparation which cannot be eliminated.These risks include early or late infections, pain, tissue damage, tissue swelling, hematoma, ecchymosis/contusion (bruising), wound dehiscence." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." "pre-operative warnings.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.Instruments should be protected during storage and from corrosive environments.Refer to cleaning and sterilization instructions below for all non-sterile parts." "packaging packages for each of the components should be intact upon receipt.Devices should be carefully examined for completeness, and for lack of damage, prior to use.Damaged packages or products should not be used, and should be returned to nuvasive.Instruments provided non-sterile can be single-use or reusable.Discard single-use instruments after use.Reusable instruments should be reprocessed using instructions provided below.All instruments provided sterile are intended for single use only.Do not use if package is opened or damaged.This product should not be re-sterilized.Discard single-use instruments after use." "cleaning and decontamination all non-sterile instruments must first be thoroughly cleaned using the validated methods prescribed in the nuvasive cleaning and sterilization instructions (doc#: 9400896) before sterilization and introduction into a sterile surgical field.Contaminated instruments should be wiped clean of visible soil at the point of use, prior to transfer to a central processing unit for cleaning and sterilization.The validated cleaning methods include both manual and automated leaning.Visually inspect the instruments following performance of the cleaning instructions to ensure there is no visual contamination of the instruments prior to proceeding with sterilization.If possible, contamination is present at visual inspection, repeat the cleaning steps.Contaminated instruments should not be used, and should be returned to nuvasive.Contact your local representative or nuvasive directly for any additional information related to cleaning of nuvasive surgical instruments.Instruments with a ¿d¿ prefix part number (e.G., dxxxxxxx) may be disassembled.Please refer to the additional disassembly instructions for these instruments." "sterilization all non-sterile instruments are sterilizable by steam autoclave using standard hospital practices, in addition to nuvasive¿s validated parameters.In a properly functioning and calibrated steam sterilizer, effective sterilization may be achieved using the parameters prescribed in the nuvasive cleaning and sterilization instructions (doc#: 9400896).9004421-en w-2022-12 h3 other text: device returned directly to third party.
 
Event or Problem Description
On (b)(6) 2022, a patient received a total disc replacement (tdr) at c6/7 caudal to a previous fusion with non-nuvasive devices at c5/6.On (b)(6) 2023, the tdr was removed due to suspected osteolysis and foraminal stenosis.There were no reported complications during the removal procedure however the labs on the patient from intra-op cultures came back with a finding of positive for cutibacterium acnes infection.An anterior cervical discectomy and fusion was performed at c3-c7 during revision with no additional information.
 
Event or Problem Description
Device returned new information listed on h10.
 
Additional Manufacturer Narrative
Product was returned to a third party lab for evaluation,no pathology report provided although radiographs provided confirms bone loss and device evaluation confirmed implant damage.Review of the images provided confirmed an attempted spinal fusion instrumented at c5-c6 though fusion was unsuccessful and a cervical total disc replacement (ctdr) at c6-c7 with large radiolucency in the posterior vertebral bodies of c6 and c7 as well the ctdr appears to have subsided into the c7 vertebral body slightly.The alleged vertebral fracture and stenosis could not be identified in the provided images.Additionally, observation noted the patient received a tdr adjacent to a previously instrumented segment and considered off-label usage.The patient's bone quality and postoperative physical activity are unknown.Review of the reported event identified the patient tested positive for cutibacterium acnes infection indicating a possible environmental contamination.Nuvasive instrumentation is cleaned and sterilized by the user facility and sterilization records were not provided.Sterility of sterile implants involved in the case was confirmed with the vendor and specifications were met sterilization sample testing confirmed passed on (b)(6) 2021 and considered sterile until (b)(6) 2025 as long as package integrity is maintained.Although a definitive root cause has not been determined review of the all information reviewed indicates a combination of placement (off label) and patient reaction to the incurred c.Acne infection reported (likely environmental contamination) resulted in the bone degradation (possible osteolysis), pseudarthrosis and excessive implant loading and subsequent implant failure.No additional investigation required.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "indications simplify® cervical artificial disc is indicated for use in skeletally mature patients for reconstruction of the disc at one or two contiguous levels from c3-c7 following discectomy for intractable radiculopathy (arm pain and/or a neurological deficit) with or without neck pain, or myelopathy due to abnormality localized to the disc space and manifested by at least one of the following conditions confirmed by radiographic imaging (e.G., x-rays, computed tomography (ct), magnetic resonance imaging (mri)): herniated nucleus pulposus, spondylosis (defined by the presence of osteophytes), and/or visible loss of disc height as compared to adjacent levels.Patients receiving simplify® cervical artificial disc should have failed at least six weeks of non-operative treatment or demonstrated progressive signs or symptoms despite non-operative treatment prior to implantation.Simplify® cervical artificial disc is implanted via an open anterior approach." "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: an active systemic infection or an infection at the operative site.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium).Marked cervical instability on neutral lateral or flexion/extension radiographs (e.G., radiographic signs of subluxation > 3.0mm or angulation of the disc space more than 11° greater than adjacent segments).Significant cervical anatomical deformity at the index levels or clinically compromised cervical vertebral bodies at the index levels due to current or past trauma (e.G., by radiographic appearance of fracture callus, malunion, or nonunion) or disease (e.G., ankylosing spondylitis, rheumatoid arthritis)." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." "precautions the safety and effectiveness of the simplify® cervical artificial disc has not been established in patients with the following conditions: previous surgery at the level to be treated.More than one neck surgery via anterior approach." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available.The simplify® cervical artificial disc is intended to be used with the simplify® cervical artificial disc instrument set.The simplify® cervical artificial disc instruments are reusable, supplied non-sterile and must be sterilized in accordance with the recommended cleaning and sterilization procedures prior to use.The simplify® cervical artificial disc is supplied sterile.It is not intended to be re-sterilized.Do not use if sterility is compromised." "intraoperative: use aseptic technique when removing simplify®cervical artificial disc from the innermost packaging.Carefully inspect each device and its packaging for any signs of damage, including damage to the sterile barrier.Do not use the simplify® cervical artificial disc if the packaging is damaged or if the implant shows signs of damage.Ensure simplify® cervical artificial disc does not come into contact with hard objects that may damage the implant and render the implant functionally unreliable.Visual inspection of the prosthesis is recommended prior to implanting the device.If any part of the device appears damaged or not fully assembled, do not use.Take care not to over-distract the disc space.Excessive removal of endplate cortical bone may result in sub-optimal outcomes.Surgical implants must never be re-used or re-implanted.Even though the device appears undamaged, it may have small defects and internal stress patterns that may lead to early breakage.Simplify® cervical artificial disc must not be used with instruments of spinal systems from other manufacturers." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months.Potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "general surgery risks general surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic.Need for supplemental fixation.Spinal instability." "cervical artificial disc risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: infection/abscess/cyst, localized or systemic.Allergic reaction to the implant materials.Implant failure.Device subsidence.Device fatigue or fracture or breakage.Device instability.Improper device sizing.Excessive device height loss.Wear debris.Disc space collapse.Material degradation.Vertebral body fracture.Spinal cord damage.Additional surgery due to loss of fixation, infection or injury.Development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis.Removal, revision, reoperation or supplemental fixation of the disc.Osteolysis, bone loss, or bone resorption." new information located in sections: b4, g3, g6, h3, h6, h10.

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18115034
Report Number2031966-2023-00256
Device Sequence Number7541281
Product Code MJO
UDI-Device Identifier00843285100108
UDI-Public843285100108
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2025
Device Model NumberLG-5
Device Lot Number4169
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2023
Supplement Date Received by Manufacturer09/08/2024
Initial Report FDA Received Date11/10/2023
Supplement Report FDA Received Date09/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/31/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient SexMale
Patient Weight91 KG